Boy dies days after dengue vaccination; 362 other patients with adverse reactions
Following a family's claim that Dengvaxia, the world's first dengue vaccine, caused the death of an 11 year old boy, and an admission by the DOH that 362 adverse reactions to the vaccine have been reported, the question on everyone's mind is, "Is it really safe?"
The promise of protection from dengue thanks to the world’s first ever dengue vaccine has dimmed with news of an 11 year old boy’s death allegedly resulting from the vaccine.
But the Department of Health (DOH), in an article by Greg Refraccion and Tonette Orejas of the Inquirer, denied the boy died from the vaccine.
According to the health department, John Paul Rafael, a student at the Overland Elementary School in Bagac, Bataan, had a heart ailment and was suffering from pneumonia at the time of vaccination.
“The vaccine was not the cause of death. Upon further investigation, it was found that he had a pre-existing congenital heart disease complicated by pneumonia,” said Dr. Jess Fantone, DOH Central Luzon spokesperson.
According to Fantone, the incident has been classified by the DOH national adverse event committee of the dengue vaccination program as “coincidental with the vaccination”.
Rafael died on April 11 in a local hospital just days after getting vaccinated against the mosquito-borne disease as part of the government’s free dengue vaccination program for children.
His family blames the vaccine, Dengvaxia, which was administered among the school’s Grade 4 pupils on March 31, for his death.
According to his relatives, Rafael became dizzy and developed a fever just days after the vaccination.
On April 3, Rafael developed diarrhea and fever, and was later diagnosed with amoebiasis at the Bagac Community Medicare Hospital. Rafael was advised to take it easy and was given medicine to control his fever. He was also treated for his stomach discomfort.
On April 9, he had difficulty breathing and had developed a cough, prompting his family to have him admitted at the Isaac Catalina Medical Center. Here he was diagnosed with severe pneumonia, electrolyte imbalance, as well as heart disease.
The patient was later transferred to Bataan General Hospital, where he was pronounced dead on arrival due to cardiac arrest.
Sadly, Rafael passed away in the wee hours of April 11--a mere 12 days after he was vaccinated.
Though physicians claimed the boy died of pneumonia and congenital heart failure, his aunt, Michelle Arevalo, thinks otherwise.
According to her, the vaccine likely triggered Rafael’s illness.
Tintin Ramirez, another aunt of Rafael, likewise claimed that her nephew’s condition worsened only after the vaccine was administered on him.
“I hope next time health authorities [w]ould take extra precautions in administering the anti-dengue vaccine to children, more particularly those with a heart condition,” Arevalo said.
Health Secretary Janette Garin, however, maintains that the National Adverse Event Following Immunization Committee (NAEFIC) has ruled out heart disease as an exclusion criterion for vaccination.
Next: Dengue vaccine side effects
Not counting Rafael’s case, the DOH has confirmed that a total of 362 patients have exhibited side effects from the dengue vaccine.
As of April 24, more than 200 thousand children have been vaccinated with Dengvaxia under the dengue vaccination program being implemented in all public schools in areas where dengue is rampant.
"A total of 362 cases of Adverse Event Following Immunization (AEFI) from the three regions where the Dengue School Based Immunization Program were received," revealed Garin.
She added that the typical adverse reactions to the vaccine were fever, headache, dizziness, vomiting, and rash.
If you have any insights, questions or comments regarding the topic, please share them in our Comment box below. Like us on Facebook and follow us on Google+ to stay up-to-date on the latest from theAsianparent.com Philippines!
Para malaman ang pinakabagong balita tungkol sa Covid-19